Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 216, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 25, 2023, 3:37 PM EDT for 5 counties in Georgia. It was in force for 38 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2023, 3:37 PM EDT (19:37 UTC)
- Expired
- Jun 25, 2023, 4:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Catoosa County, GA, Fannin County, GA, Gilmer County, GA, Murray County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 124 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 3:47 PM EDT | TSTM WND DMG | 1 Nw Blue Ridge, GA | Numerous trees and powerlines downed along Scenic Drive just west of Blue ridge. |
| Jun 25, 3:50 PM EDT | TSTM WND DMG | 2 Nne Crandall, GA | Large tree limbs (>2 in in diameter) reported down. |
| Jun 25, 3:56 PM EDT | TSTM WND GST 63 | 2 Nw Blue Ridge, GA | |
| Jun 25, 3:57 PM EDT | TSTM WND DMG | 2 W Morganton, GA | Trees down near the marina at Blue ridge Lake. Damage reported at the dock near the marina along with powerlines downed. |
| Jun 25, 3:57 PM EDT | TSTM WND DMG | 2 Wsw Morganton, GA | Tree reported down. |
| Jun 25, 4:14 PM EDT | TSTM WND DMG | 4 E Mountaintown, GA | Tree down blocking roadway on Flat Branch Roade near Dale Valley Circle. |
| Jun 25, 4:22 PM EDT | TSTM WND DMG | 1 Ene Ellijay, GA | Tree down blocking the roadway on McCutchen Street between Bob Pinson Street and Barclay Street. |
| Jun 25, 4:23 PM EDT | TSTM WND DMG | 3 W Ellijay, GA | Tree down blocking onw lane on Tails Creek Road near the Sunset Grove Road. |
| Jun 25, 4:23 PM EDT | TSTM WND DMG | 4 Ne Ellijay, GA | Tree down on Northcutt Road 3/4 miles from Old HWY 5. |
| Jun 25, 4:23 PM EDT | HAIL 1 | 1 Ese Lakeview, GA | Public report and photo of quarter size hail from Lake Winnepesaukah. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 3:25 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
875
WUUS52 KFFC 251937
SVRFFC
GAC047-111-123-213-313-252015-
/O.NEW.KFFC.SV.W.0216.230625T1937Z-230625T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
337 PM EDT Sun Jun 25 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Catoosa County in northwestern Georgia...
Gilmer County in north central Georgia...
Murray County in northwestern Georgia...
Whitfield County in northwestern Georgia...
Fannin County in north central Georgia...
* Until 415 PM EDT.
* At 336 PM EDT, severe thunderstorms were located along a line
extending from Copperhill to Gap Springs to near Middle Valley,
moving south at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...This line of storms has a history of producing tree
damage across southeastern Tennessee.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dalton, Chatsworth, Ringgold, Ellijay, Blue Ridge, Fort Oglethorpe,
Varnell, Eton, Tunnel Hill, Cohutta, East Ellijay, Morganton,
Crandall, Jones Mill, Cohutta Wilderness, Beaverdale, Pisgah,
Mineral Bluff, Cherry Log and Stover Creek Shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3499 8423 3461 8418 3460 8425 3457 8426
3458 8433 3455 8437 3455 8465 3458 8465
3460 8473 3462 8472 3461 8486 3463 8491
3461 8505 3472 8505 3472 8517 3477 8515
3478 8520 3485 8520 3486 8526 3498 8527
TIME...MOT...LOC 1936Z 345DEG 39KT 3498 8439 3502 8480 3521 8521
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AlbrightWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:24 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 25, 2:24 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 224 PM EDT Sun Jun 25 2023 ...New 18Z Aviation Discussion... .UPDATE... Issued at 1048 AM EDT Sun Jun 25 2023 The MCS has developed over Kentucky and northern Tennessee this morning. Hi-Res model guidance is still struggling to resolve how the MCS will evolve throughout the day with a wide range of potential solutions. The evolution of the complex of storms will be closely monitored over the next few hours in order to assess the severe threat for portions of our forecast area this afternoon and early evening. The short term remains largely on track this morning with only a few adjustments made to the forecast grids. && .SHORT TERM... (Today through Monday) Issued at 327 AM EDT Sun Jun 25 2023 After a brief reprieve yesterday, the forecast looks to take a turn back toward more active weather beginning today. The forecast area is situated within northwest flow aloft between the Northeast trough and the upper ridge to our west over Texas into the Arklatex region. The primary focus will be on the potential for any impacts from an MCS this afternoon that would progress southeastward through the day today from convection that is only just beginning to initiate in the Mid Mississippi Valley region. Hi-res guidance continues to support this activity congealing into a convective complex by mid morning and riding the periphery of the ridge toward the local area by this afternoon. As is often the case with a potential MCS that has not yet formed, there remains substantial uncertainty regarding exact placement and timing of this feature by this afternoon. In general, CAMs are in agreement this complex will approach the region after 18Z with varying placement solutions. Higher forecast instability to the west across Alabama (SBCAPE over 2000 J/kg compared to 500-1000 J/kg locally) may help focus the highest severe risk farther west. With that said, that by no means excludes our area from potential severe impacts from said MCS, and a number of hi-res CAMs support this notion and bring the system across much of north Georgia through the afternoon. The highest severe potential is generally for areas northwest of I-85 with damaging outflow wind gusts the primary risk, though midlevel lapse rates of 6.5-7 C/km could support a low-end hail risk. Any MCS should be on a weakening trend and likely largely south of much of the area by 00Z with calmer conditions by mid to late evening. We likely will not be done with thunderstorms, however, as a cold front will still be approaching the area on Monday. The degree of thunderstorm coverage and severe potential Monday will to some extent depend on how events unfold from today into tonight. However, instability will be higher ahead of the front Monday with SBCAPE on the order of 2000-3000 J/kg, and mid-level lapse rates again will be on the order of 6.5-7.5 C/km. Thus, any thunderstorms on Monday will have the potential to become severe with a damaging wind and potential hail threat, and a Marginal Risk for Day 2 from SPC supports this potential. RW && .LONG TERM... (Monday night through Saturday) Issued at 327 AM EDT Sun Jun 25 2023 Active northwest flow in the mid levels for the duration of the long term forecast. Model signals for MCS development are fairly weak for the middle of the week, but do pick up again for the weekend. Typically, the synoptic models do struggle with timing/placement, so will have to continue to monitor. One change in the longer term models is that the flow remains out of the NW instead of going more zonal during the weekend. At the surface, a frontal boundary is still progged to drop south Monday night into Tuesday. The airmass along and ahead of the front will be very unstable with pretty steep mid level lapse rates. Shear values have slightly increased across western GA for early Monday night. There is definitely the potential for continuing severe weather Monday night- but a lot will depend upon what happens earlier in the day with any MCS activity. High pressure looks to build in behind the front for the middle of the week, with the front beginning to shift northward as a warm front by the end of the week. Doesn't mean the forecast will be dry, as the NW flow aloft will remain active. Temps of 5 to 10 degrees above normal expected mid to late next week. NListemaa && .AVIATION... (18Z TAFS) Issued at 211 PM EDT Sun Jun 25 2023 VFR conditions anticipated throughout this TAF cycle. TSRA generally between 20-02Z for the metro sites with CSG timing between 00-04Z with a complex of storms. VCSH after 06Z for northern sites with TSRA between 08-14Z with later timing for MCN/CSG between 12 and 18Z as a front approaches. W winds between 5 an 10KT could gust up to 25KT in storms. //ATL Confidence...18Z Update... Medium confidence on this evening's TSRA. Low confidence on TSRA tomorrow morning. High confidence on all other elements. KAL && .PRELIMINARY POINT TEMPS/POPS... Athens 69 89 69 89 / 20 50 30 0 Atlanta 70 89 70 89 / 40 50 30 0 Blairsville 63 84 61 82 / 50 40 30 0 Cartersville 68 89 67 90 / 50 50 20 0 Columbus 71 89 72 93 / 40 50 40 20 Gainesville 69 87 68 87 / 30 40 30 0 Macon 72 91 71 92 / 10 50 40 10 Rome 70 89 67 92 / 50 40 10 0 Peachtree City 69 89 68 91 / 30 50 30 10 Vidalia 74 91 73 92 / 10 50 50 30 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KAL LONG TERM....NListemaa AVIATION...KAL
Hazardous weather outlook, Jun 25, 3:35 PM EDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 335 PM EDT Sun Jun 25 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-261945- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 335 PM EDT Sun Jun 25 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... A Severe Thunderstorm Watch has been issued for portions of far north and northwest Georgia and will remain in effect until 8 PM EDT. A large cluster of showers and thunderstorms is moving into far northwest Georgia, and is expected to drop southeast across much of north and central Georgia this afternoon into the evening hours. At this time, the highest potential for any strong to severe thunderstorms looks to be roughly along and west of the Interstate 85 corridor. Frequent lightning, gusty winds and locally heavy rainfall will be likely within any storms that occur. The primary severe weather hazards would be damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Another round of thunderstorms is expected on Monday ahead of and along a cold front. Some storms may become strong to severe, capable of producing damaging wind gusts, frequent lightning, and locally heavy rainfall. Isolated thunderstorms will be possible in the afternoon and evening Thursday and Friday, followed by scattered through Saturday. Hot and humid conditions Thursday through Saturday will lead to heat index values over 100 degrees across the majority of the area, and over 105 degrees in portions of central Georgia. If spending time outdoors, be sure to stay hydrated, wear lightweight clothing, and take plenty of time to rest. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 3:41 PM EDT | Special Weather Statement | FFC | Towns, Union | 34 min |
| Jun 25, 3:56 PM EDT | Severe Thunderstorm Warning | FFC | Dade, Walker | 49 min |
| Jun 25, 4:12 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Dawson, Fannin, Gilmer, Gordon, Murray and 2 more | 48 min |
| Jun 25, 4:16 PM EDT | Special Weather Statement | FFC | Lumpkin, White | 29 min |
| Jun 25, 4:23 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Lumpkin, Union, White | 52 min |
| Jun 25, 4:44 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Dade, Floyd, Walker | 46 min |
| Jun 25, 4:54 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Gilmer, Hall, Lumpkin, White | 51 min |
| Jun 25, 4:57 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Catoosa, Cherokee, Gilmer, Gordon, Murray and 2 more | 48 min |
| Jun 25, 5:14 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Chattooga, Cherokee, Floyd, Fulton | 46 min |
| Jun 25, 5:15 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Barrow, Dawson, Forsyth, Gwinnett, Hall and 1 more | 45 min |
| Jun 25, 5:21 PM EDT | Special Weather Statement | FFC | Haralson | 9 min |
| Jun 25, 5:31 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Haralson | 29 min |
| Jun 25, 5:34 PM EDT | Flash Flood Warning | FFC | Catoosa, Walker | 2 hr |
| Jun 25, 5:43 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Barrow, Cherokee, Clarke, DeKalb, Forsyth and 5 more | 32 min |
| Jun 25, 5:48 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Carroll, Floyd, Haralson, Polk | 42 min |
| Jun 25, 6:00 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Carroll, Cherokee, Clayton, Cobb, DeKalb and 11 more | 60 min |
| Jun 25, 6:07 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Clarke, Jackson, Madison, Morgan, Oconee and 2 more | 38 min |
| Jun 25, 6:21 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Haralson, Polk | 39 min |
| Jun 25, 6:32 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Clayton, Fayette, Henry, Jasper, Newton and 2 more | 43 min |
| Jun 25, 6:37 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Morgan, Oconee, Oglethorpe, Putnam, Walton | 53 min |
| Jun 25, 6:41 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Crawford, Fulton, Heard, Monroe | 49 min |
| Jun 25, 6:56 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, DeKalb, Douglas, Fayette, Fulton, Henry and 2 more | 34 min |
| Jun 25, 6:57 PM EDT | Severe Thunderstorm Warning | FFC | Carroll | 33 min |
| Jun 25, 7:10 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Clayton, Fayette, Henry, Jasper, Jones and 7 more | 65 min |
| Jun 25, 7:19 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Heard, Meriwether, Troup | 56 min |
| Jun 25, 7:30 PM EDT | Special Weather Statement | FFC | Baldwin, Hancock, Putnam, Taliaferro, Warren | 30 min |
| Jun 25, 7:42 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Crawford, Jones, Lamar, Monroe, Talbot and 2 more | 48 min |
| Jun 25, 7:47 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Meriwether, Talbot, Troup | 43 min |
| Jun 25, 7:59 PM EDT | Special Weather Statement | FFC | Baldwin, Glascock, Twiggs, Warren, Washington, Wilkinson | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.